Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 239, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 13, 2023, 7:08 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2023, 7:08 PM CDT (00:08 UTC)
- Expired
- Aug 13, 2023, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:11 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 13, 3:11 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Topeka KS 311 PM CDT Sun Aug 13 2023 .DISCUSSION... Issued at 311 PM CDT Sun Aug 13 2023 Key Points: - Strong to severe storms possible this afternoon/evening. - Cooler to begin the work week before warming up into the weekend. A trough currently over the Dakotas continues its southeastward progression this afternoon with an associated surface cold front located across central/eastern Nebraska into western Kansas. Isentropic ascent has led to persistent warm-advection showers and storms this morning and into the afternoon which has limited destabilization of the atmosphere for the most part. Skies are beginning to clear across the area, but the degree of destabilization that will occur remains uncertain especially with eastward extent. To add to the complexity, several outflow boundaries remain parked across the area along with a warm front/differential heating boundary encroaching on the I-35 corridor. These boundaries are leading to localized areas of convergence seen in satellite by areas of agitated CU. Redevelopment is possible along these boundaries given the mostly uncapped environment and increasing instability. Hodographs are elongated, but mainly straight in nature, so damaging wind gusts and large hail look to be the main threats. Storm interactions with remaining boundaries could locally enhance storm-relative vorticity and lead to a brief spin-up, but this appears to be a low probability. Additional convection is expected along the cold front, but lesser CAPE in this area leads to uncertainty in how robust convection will be and how much of the forecast area will be impacted. Best chances for severe storms will be if storms congeal into bowing/line segments with damaging winds being the main hazard. While the flooding risk appears low considering the progressive nature of storms, PWATS around 2" could lead to isolated flooding if one area is impacted by several rounds of storms. Any storms clear the area overnight as northwest flow ushers in cooler and drier air to begin the work week. Breezy northwest winds on Monday will keep temperatures in the 70s to low 80s. Some guidance indicates stratus building into northeast Kansas during the daytime hours which could keep temperatures cooler depending on how far southwest these clouds reach. A surface ridge builds overhead for Tuesday and shifts east of the area for the middle of the week allowing for the return of WAA and climbing temperatures into the weekend; highs are forecast to be in the triple digits again Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1240 PM CDT Sun Aug 13 2023 Showers and a few storms have persisted into this afternoon and have complicated the forecast for any additional storms this afternoon/evening. Confidence has lowered in TS impacting sites later today; have included VCTS, but there is a chance storms remain away from terminals. Winds shift to the north-northwest and strengthen behind a front this evening and into Monday. Some guidance indicates a MVFR stratus deck building in Monday morning, but confidence is too low for inclusion. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Flanagan AVIATION...Flanagan
Hazardous weather outlook, Aug 13, 3:13 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 313 PM CDT Sun Aug 13 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-142015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 313 PM CDT Sun Aug 13 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible this afternoon and evening with damaging wind gusts and large hail being the main threats. There is a low chance for an isolated tornado as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Aug 13, 4:37 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
437 PM CDT Sun Aug 13 2023
KSZ035-132200-
Dickinson-
437 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southeastern
Dickinson County through 500 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Tampa, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herington and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 9728 3872 9721 3872 9693 3861 9693
TIME...MOT...LOC 2137Z 279DEG 18KT 3863 9718
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 13, 4:55 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
455 PM CDT Sun Aug 13 2023
KSZ035-037-132245-
Dickinson-Morris-
455 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southeastern
Dickinson and southwestern Morris Counties through 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ramona, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Herington, Wilsey and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 9693 3861 9708 3870 9703 3869 9656
3852 9659 3852 9693
TIME...MOT...LOC 2155Z 280DEG 26KT 3861 9702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHLocal storm report, Aug 13, 5:26 PM CDT, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
526 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Tstm Wnd Gst Burdick 38.57N 96.85W
08/13/2023 E60 MPH Morris KS Trained Spotter
6 inch tree limb down. Time estimated radar.
&&
JPSpecial weather statement, Aug 13, 5:42 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
542 PM CDT Sun Aug 13 2023
KSZ037-132315-
Morris-
542 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of southeastern Morris
County through 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Strong City, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dunlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.
&&
LAT...LON 3852 9669 3862 9666 3857 9635 3852 9635
TIME...MOT...LOC 2242Z 294DEG 25KT 3850 9656
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 13, 6:49 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
649 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Funnel Cloud 3 SSE Olpe 38.22N 96.15W
08/13/2023 Lyon KS Public
Reported by trained spotter and EM at road
40 and highway 99 south of Olpe. Lasted
briefly before lifting.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:11 PM CDT | Special Weather Statement | TOP | Douglas | 34 min |
| Aug 13, 7:39 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| Aug 13, 7:43 PM CDT | Special Weather Statement | TOP | Anderson | 17 min |
| Aug 13, 7:54 PM CDT | Special Weather Statement | TOP | Franklin | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.